Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Anyone? jono_in_adelaide

Posted by SLS on August 29, 2012, at 3:54:01

In reply to Re: Anyone?, posted by jono_in_adelaide on August 29, 2012, at 1:32:01

Geodon = ziprasidone
Latuda = lurasidone

The bottom line is that you might be right that ziprasidone can be safely combined with a MAOI. I have never done it nor have I seen it done. Apparently, there are a few case reports listed on Medline/Pubmed.

------------------------------------------------

> The risk of seretonin toxicity would be remote to say the least,

I wouldn't use the word remote, but it may not be as frequent as I thought it was. I still wouldn't do this to my self, though. Latuda would be a better choice if one would like to have 5-HT7 receptor antagonism in a drug that is a Geodon analog. Latuda does not inhibit the reuptake of serotonin.

> especialy given that the atypicals all block the 5HT2 receptor,


What about Ziprasidone and 5-HT1a receptor agonism?


---------------------------------------

Ziprasidone not an option for serotonin syndrome

A recent article concerning serotonin syndrome1 contained an inaccuracy that might result in clinicians attempting a misguided, if not fatal, treatment option. While correctly noting the presumed role of 5-HT1A receptor activation in the pathophysiology of the syndrome, the authors twice surmise that ziprasidone, an atypical antipsychotic, might warrant study as a therapeutic option because of its potent blockade of 5-HT1A receptors. The reference that the authors use as the pharmacologic basis for this assertion does acknowledge the potent binding of ziprasidone at the 5-HT1A receptor;2 however, the high affinity of the drug for this receptor is as an agonist, not as an antagonist.3,4 Other effects of ziprasidone on the serotonergic system include potent antagonism of 5-HT1D, 5-HT2A and 5-HT2C receptors, as well as moderate inhibition of serotonin reuptake.3,4 The net result of ziprasidone on serotonergic neurotransmission makes it an inappropriate candidate for treating serotonin syndrome. Aside from the overt problem of directly stimulating 5- HT1A receptors, there is also the more subtle, yet still concerning, matter of indirectly stimulating these same receptors via antagonism of 5-HT2A receptors and inhibition of serotonin reuptake. In fact, there have been reported cases of serotonin syndrome precipitated by the use of other atypical antipsychotics, which are also 5-HT2A receptor antagonists, in combination with serotonergic drugs.5 Thus, the use of ziprasidone for treatment of serotonin syndrome seems ill-advised and could prolong or worsen the patients symptoms. In cases in which the clinician seeks treatment with serotonin antagonists, purported options include methysergide, cyproheptadine and propranolol.6 Marshall E. Cates Associate Professor of Pharmacy Practice Samford University McWhorter School of Pharmacy Tuscaloosa, Ala.


--------------------------------------------------------


> but, having said that, I only used geodon as an example, any atypical would do, depends which one suits you best realy


Ho do you know this? Is this conjecture or based upon the lack of reported incidents? Geodon is a weak 5-HT reuptake inhibitor, but I wouldn't want to take a guess at the risks. I have had two incidents of serotonin toxicity when combining a MAOI with a serotonin reuptake inhibitors. I tend to err on the side of caution when it comes to serotonin toxicity (syndrome).

---------------------------------------

I wish I could find the full articles of these:

http://www.ncbi.nlm.nih.gov/pubmed?term=ziprasidone%20%22serotonin%20syndrome%22

---------------------------------------


Although Dr. Stahl has tried this combination without sequalae, he offers this comment.

"In fact, you can give any atypical antipsychotic with phenelzine or any MAOIs although I would be a bit hesitant only with ziprasidone. It is a very weak reuptake inhibitor of 5HT, so it is mostly theoretical, but probably that is the only one maybe not to combine with an MAOI"

Stephen M. Stahl, MD, PhD
Adjunct Professor, Department of Psychiatry,
University of California, San Diego School of Medicine
Honorary Visiting Senior Fellow, University of Cambridge, UK

---------------------------------------

http://www.deepdyve.com/lp/elsevier/possible-serotonin-syndrome-with-citalopram-following-cross-titration-7yCy0pVmHc

--------------------------------------

CMAJ. 2003 November 25; 169(11): 11471148.
PMCID: PMC264947
Ziprasidone not an option for serotonin syndrome
Marshall E. Cates
Author information ► Copyright and License information ►

A recent article concerning serotonin syndrome1 contained an inaccuracy that might result in clinicians attempting a misguided, if not fatal, treatment option. While correctly noting the presumed role of 5-HT1A receptor activation in the pathophysiology of the syndrome, the authors twice surmise that ziprasidone, an atypical antipsychotic, might warrant study as a therapeutic option because of its potent blockade of 5-HT1A receptors.

The reference that the authors use as the pharmacologic basis for this assertion does acknowledge the potent binding of ziprasidone at the 5-HT1A receptor;2 however, the high affinity of the drug for this receptor is as an agonist, not as an antagonist.3,4 Other effects of ziprasidone on the serotonergic system include potent antagonism of 5-HT1D, 5-HT2A and 5-HT2C receptors, as well as moderate inhibition of serotonin reuptake.3,4

The net result of ziprasidone on serotonergic neurotransmission makes it an inappropriate candidate for treating serotonin syndrome. Aside from the overt problem of directly stimulating 5-HT1A receptors, there is also the more subtle, yet still concerning, matter of indirectly stimulating these same receptors via antagonism of 5-HT2A receptors and inhibition of serotonin reuptake. In fact, there have been reported cases of serotonin syndrome precipitated by the use of other atypical antipsychotics, which are also 5-HT2A receptor antagonists, in combination with serotonergic drugs.5

Thus, the use of ziprasidone for treatment of serotonin syndrome seems ill-advised and could prolong or worsen the patient's symptoms. In cases in which the clinician seeks treatment with serotonin antagonists, purported options include methysergide, cyproheptadine and propranolol.6

Marshall E. Cates Associate Professor of Pharmacy Practice Samford University McWhorter School of Pharmacy Tuscaloosa, Ala.

-----------------------------------------------------

"Dangerous serotonin syndrome can occur with combinations of ziprasidone and monoamine oxidase (MAO) inhibitors."

Clinical Medicine Insights: Therapeutics 2012:4 18

----------------------------------------------------

It just frightens me, that's all. Perhaps my fears are unfounded, but I don't want to be the guinea pig to test this combination.


- Scott


Some see things as they are and ask why.
I dream of things that never were and ask why not.

- George Bernard Shaw

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:SLS thread:1024189
URL: http://www.dr-bob.org/babble/20120818/msgs/1024384.html